Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 128, NWS Des Moines, IA

July 9, 2012Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 9, 2012, 5:32 PM CDT for Polk County, Iowa. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 5:32 PM CDT (22:32 UTC)
Expired
Jul 9, 2012, 6:00 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Polk County, IA

The radar

The Des Moines radar (KDMX), 5 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:34 PM CDTTSTM WND DMGSw Polk City, IALARGE TREE LIMB DOWN ON FENCE. HEARD TRANSFORMER BLOW OUT AND LOST POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1450 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-72 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WUUS53 KDMX 092232
SVRDMX
IAC153-092300-
/O.NEW.KDMX.SV.W.0128.120709T2232Z-120709T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN POLK COUNTY IN CENTRAL IOWA...

* UNTIL 600 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR POLK CITY...OR 16 MILES
  NORTH OF DES MOINES...AND MOVING SOUTH AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOHNSTON AND ANKENY AROUND 550 PM CDT.
  SAYLORVILLE AND ANKENY AIRPORT AROUND 555 PM CDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 130 AND 137.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 88 AND 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4166 9354 4161 9372 4182 9380 4186 9370
TIME...MOT...LOC 2233Z 338DEG 20KT 4178 9371
WIND...HAIL 60MPH <.75IN

$$

LEE
2 follow-up statements
679 
WWUS53 KDMX 092247
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT MON JUL 9 2012

IAC153-092300-
/O.CON.KDMX.SV.W.0128.000000T0000Z-120709T2300Z/
POLK IA-
547 PM CDT MON JUL 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POLK COUNTY UNTIL 600 PM CDT...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR JOHNSTON...OR 11 MILES NORTH OF
DES MOINES...MOVING SOUTH AT 25 MPH.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 130 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4180 9372 4180 9368 4164 9361 4161 9372
      4179 9379
TIME...MOT...LOC 2247Z 338DEG 20KT 4171 9367
WIND...HAIL 60MPH <.75IN

$$

LEE
908 
WWUS53 KDMX 092258
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
558 PM CDT MON JUL 9 2012

IAC153-092309-
/O.EXP.KDMX.SV.W.0128.000000T0000Z-120709T2300Z/
POLK IA-
558 PM CDT MON JUL 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY WILL
EXPIRE AT 600 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4180 9372 4180 9368 4164 9361 4161 9372
      4179 9379
TIME...MOT...LOC 2259Z 338DEG 20KT 4165 9364

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:20 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 9, 3:20 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT MON JUL 9 2012

.SHORT TERM /TONIGHT/...
SECONDARY COLD FRONT EXTENDING FROM NEAR KMLI TO JUST NORTH OF KDSM
TO NORTH OF KSUX WILL DROP SOUTH THROUGH THE CWA THIS EVENING.  A
NARROW LINE OF SCATTERED TSRA WILL ACCOMPANY THE FRONT INTO THE
EARLY EVENING HOURS AND SHOULD DISSIPATE OR BECOME ISOLATED SHOWERS
TOWARD SUNSET AS OCCURRED YESTERDAY WITH THE FRONT.  COOLER AIR WILL
FILTER INTO THE STATE WITH TEMPS A LITTLE COOLER THAN THIS MORNING.
WOULD NOT BE SURPRISED TO SEE SOME PATCHY FOG ACROSS THE NORTHERN
HALF OF THE CWA UNDER THE SURFACE HIGH PRESSURE.  THE HIGH IS A
DIRTY HIGH AS WAS EVIDENT THIS MORNING...BUT AREAL EXTENT IS
QUESTIONABLE.

.LONG TERM /TUESDAY THROUGH MONDAY/...
FORECAST REMAINS DRY THROUGH THE EXTENDED WITH HIGH PRESSURE
DOMINATING THE AREA THROUGH THE MID RANGE. EC/GEM FLATTEN
CENTRAL US RIDGE TOWARD THE WEEKEND INTO EARLY NEXT WEEK.
WEAK UPPER TROUGH TO MOVE THROUGH MN/IA/WI INTO THE GREAT LAKES
REGION WHICH WILL BRING A WARM FRONT THROUGH THE CWA. COULD POSSIBLY
SEE SOME PRECIP WITH THIS FRONTAL PASSAGE...BUT FRONT MOVES THROUGH
DURING THE DAY...WITH MOST LIKELY SCENARIO OF PRECIP TO OUR WEST
FRIDAY NIGHT...AND THEN AGAIN TO OUR EAST SATURDAY NIGHT. ALSO WITH
THE MAIN TROUGH MOVING THROUGH SOUTHERN CANADA...FORCING STILL QUITE
WEAK ACROSS THE AREA WITH ANY ACTIVITY EXPECTED TO BE QUITE
ISOLATED. THEREFORE HAVE OPTED TO REFRAIN FROM ADDING POPS INTO THE
FORECAST AT THIS TIME. BROAD UPPER LEVEL TROUGH DEEPENS SOMEWHAT
INTO THE NORTHERN ROCKIES AND NORTHERN PLAINS LATE SUNDAY INTO
MONDAY...WITH CONTINUE WAA AND SOUTHERLY TO SOUTHWESTERLY FLOW. THIS
AGAIN MAY RESULT IN SOME ISOLATED ACTIVITY TOWARD MONDAY INTO MONDAY
NIGHT...BUT AGAIN WITH MAIN SYSTEM TRACKING ACROSS SOUTHERN CANADA
AND GIVEN DRY PATTERN HAVE AGAIN OPTED TO KEEP THE FORECAST DRY.
WILL CONTINUE TO MONITOR THESE TWO SYSTEMS OVER THE NEXT DAYS...TO
FURTHER REFINE ANY PRECIP CHANCES AND POSSIBLY NEED TO INSERT SOME
POPS INTO SATURDAY OR MONDAY IF EC/GEM CONTINUES CONSISTENCY WITH
THE TIMING/PLACEMENT. OTHERWISE OVERALL TEMPERATURE FORECAST IS FOR
GRADUAL WARMING INTO THE WEEKEND...WITH H85 TEMPS CLIMBING FROM
AROUND THE MID TEENS CELSIUS TUESDAY...TO THE MID 20S C BY MONDAY.
THEREFORE MAX TEMPS EXPECTED TO RETURN TO WIDESPREAD 90S BY EARLY
NEXT WEEK...WITH CONTINUED WARMTH EXPECTED INTO NEXT WEEK. ALSO
DRIER AIR IN PLACE OVER THE NEXT FEW DAYS MAY RESULT IN A BIT LARGER
DIURNAL RANGE...AND THEREFORE HAVE GONE A BIT ABOVE GUIDANCE FOR MAX
TEMPS AND SLIGHTLY COOLER AT NIGHT AND DROPPED DEWPOINTS A BIT.

&&

.AVIATION DISCUSSION...
SECONDARY COLD FRONT ACROSS NRN IA WILL MOVE SOUTH ACROSS THE TAF
SITES THIS AFTERNOON.  ISOLATED CONVECTIVE SHOWERS WILL ACCOMPANY
THE FRONT UNTIL SUNSET.  VFR CONDITIONS ARE EXPECTED TO HOLD THROUGH
THE PERIOD ACROSS THE SOUTH.  WITH LIGHT WINDS AND HIGH PRESSURE
SETTLING OVER THE NRN SITES EXPECTED TO SEE MVFR CONDITIONS WITH
FOG FOR A FEW HOURS AROUND SUNRISE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS JUL 12
LONG TERM...MJB
AVIATION...MS JUL 12
Hazardous weather outlook, Jul 9, 3:12 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
312 PM CDT MON JUL 9 2012

IAZ023-033>036-044>049-057>062-070>075-081>086-092>097-101100-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
312 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE EARLY THIS EVENING. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ004>007-015>017-024>028-037>039-050-101100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-TAMA-
312 PM CDT MON JUL 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.